Some people may report experiencing fatigue as a side effect of taking statins. However, the evidence as to whether statins cause fatigue appears to be mixed.
More than 1 in 4 people taking statin medications report some side effects, with the most common being muscle aches or weakness. Different statins may vary in terms of the side effects they produce.
Read on to learn more about statins, fatigue, and how to manage fatigue when taking statins.
Statins are medications that can help
There are two types of cholesterol: LDL and high-density lipoprotein (HDL). People sometimes refer to LDL cholesterol as “bad” cholesterol and HDL cholesterol as “good” cholesterol.
Statins reduce the production of LDL cholesterol inside the liver, which can lower a person’s risk of heart-related conditions.
Some of the statins available on prescription in the United States include:
A healthcare professional may prescribe statins to the following people:
- those with a diagnosis of cardiovascular disease
- those with high levels of LDL cholesterol that are equal to or greater than 190 milligrams per deciliter (mg/dl)
- those who are aged 40–75 years, live with diabetes, and have levels of LDL cholesterol over 70 mg/dl
- those aged 40–75 years with an LDL cholesterol level over 70 mg/dl, alongside an increased risk of developing cardiovascular disease or having a heart attack at some point in the next 10 years
The United Kingdom’s National Health Service (NHS) notes that feeling unusually tired, being physically weak, and experiencing sleep problems are common side effects of statins.
The results of controlled studies suggest that the following statins may cause fatigue in some people:
- Lescol: Fatigue affected 2.7% of 2,326 participants.
- Pravachol: Fatigue affected 3.4% of 902 participants.
- Lipitor: Based on any dose, 3% of 8,755 participants reported insomnia as a side effect.
- Lovastatin: Insomnia occurred in between 0.5 and 1% of 8,245 participants.
- Crestor: Insomnia and nightmares may occur.
- Zocor: Out of 2,221 participants, 4% reported insomnia.
- appetite loss
- pain in the upper belly
- yellowing of the skin or whites of the eyes
- dark-colored urine
How do they cause fatigue?
Research indicates that statins may reduce the supply of energy to the cells in the muscles, which could cause people to feel tired.
However, scientists are not yet sure why statins can lead to fatigue in some people. More research is necessary to determine the cause.
According to the NHS, most people tolerate statins well and do not experience any problems. However, side effects can occur, and they will vary depending on the particular statin.
Among those taking the standard dosage of statins, 50–100 per 10,000 people may experience symptomatic side effects over 5 years.
Other than fatigue, common side effects include:
Uncommon side effects include:
- hair loss
- memory problems
- pins and needles
- liver inflammation, or hepatitis
- pancreas inflammation, or pancreatitis
- itchy rash
- erectile dysfunction
- loss of libido
Rare side effects include:
- myopathy, or muscle weakness
- peripheral neuropathy, which is the term for tingling and a loss of sensation in the hands and feet
- problems with the tendons
Certain lifestyle adjustments may help people manage fatigue. These include:
- Diet: People should eat regularly throughout the day. Limiting the gap between meals and nutritious snacks to 3–4 hours may help increase energy levels. People should also drink more water and reduce their intake of caffeine and alcohol.
- Exercise: Regular exercise can help increase a person’s energy levels. People should aim for
150 minutes a weekof moderate intensity physical activity, although those new to exercise should begin with a lower amount and build it up over time.
- Sleep: Getting sufficient high quality sleep is important, and practicing good sleep hygiene may help people achieve this. For example, they can try to go to bed and get up at the same time each day. It is also important to avoid naps and make time to unwind before going to bed.
- Reduce stress: If possible, people can try doing exercise, listening to music, reading, and practicing yoga to reduce stress levels.
People should never stop taking statins unless a doctor advises it. Stopping taking statins can
Healthcare professionals may recommend switching statin medications if a person is experiencing high levels of fatigue.
Before prescribing statins, a doctor should discuss the potential side effects and risks of the medication with the individual.
Anyone who experiences unexplained fatigue or muscle pain, tenderness, or weakness that is not the result of physical activity should contact a doctor.
Statins are associated with various side effects, including fatigue and muscle aches. If someone has side effects for an extended period, they should discuss the next steps with a doctor.
People should never stop taking statins unless under the supervision of a doctor. Suddenly stopping statins can seriously increase a person’s risk of developing cardiovascular disease.